Alert archive / Virginia / Tornado Warnings in 2002
Tornado Warning 12, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Jun 4, 2002, 6:01 PM EDT for Albemarle County, Augusta County, Rockingham County, Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 4, 2002, 6:01 PM EDT (22:01 UTC)
- Expired
- Jun 4, 2002, 6:30 PM EDT
- In force
- 29 min
- Issued by
- NWS Baltimore/Washington
- Area
- Whole counties
Counties Albemarle County, VA, Augusta County, VA, Rockingham County, VA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 5:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
704 WFUS51 KLWX 042201 TORLWX VAC003-015-165-042230- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 601 PM EDT TUE JUN 4 2002 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * TORNADO WARNING FOR... ALBEMARLE COUNTY IN CENTRAL VIRGINIA AUGUSTA COUNTY IN WESTERN VIRGINIA ROCKINGHAM COUNTY IN WESTERN VIRGINIA * UNTIL 630 PM EDT * AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO OVER GROTTOES...MOVING SOUTHEAST AT 10 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... FREE UNION AT 630 PM IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. $$ LAT...LON 3834 7882 3818 7893 3802 7864 3822 7850 HTS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Jun 4, 3:00 PM EDT, 3 hours 1 minute earlier.
Area forecast discussion, Jun 4, 3:00 PM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 300 PM EDT TUE JUN 4 2002 MDLS IMPLY A VERY STRIKING DEMARKATION FOR LATE AFTN INSTABILITY - W/ THE XTMR NWRN CORNER OF THE CWA HAVING CAPES OF ALMOST 3000 INVOF WARM FNT WHILE ALONG THE BAY CAPES ARE ZERO. SPC HAS BEEN OUTLOOKING ERN PANHANDLE WV/FAR WRN MD IN SLT CHC..AND WL GO W/ A LKLY POP THROUGH MDNGT THERE. THINK WED CONTS TO HV THE BEST CHC OF SVR WX AREAWIDE. WRM FNT PUSHES TO THE N ALLOWING DAYTIME TO APRCH 90 AND AFTRN CAPES REACH OR EXCEED 2000 J/KG. FOR TIME BEING WL CONT WRDG OF CHC AFTN TRW - MAY NEED TO UPGRADE TO LKLY ON OVRNGT FCST. ETA HAS COME IN LN W/ YDAS AVN OF SLOWING THE PROGRESS OF THE CD FNT - ESSENTIALLY STOPPING IT OVR SRN VA...AND THEN FORMING A WV ON IT THU EVENG. WL KEEP WRDG OF CHC RW/TRW THROUGH THU NGT. AVN SHOWS HIGH FINALLY BLDG BACK IN FOR FRI WHICH SHOULD MAKE FOR A PLEASANT FIRST PART OF THE WKND. AFTR THAT RETURN FLOW DVLPS/INCRSG RH AS HIGH MOVES OFF CST. WL MAINTAIN CHC OF TRW MON AFTN...AND ADD THE CHC ON TUE AHEAD OF NEXT CD FNT. .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 5:23 PM EDT | Severe Thunderstorm Warning | LWX | Rockingham, City of Harrisonburg | 37 min |
| Jun 4, 5:42 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Augusta | 48 min |
| Jun 4, 6:23 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Shenandoah | 37 min |
| Jun 4, 6:31 PM EDT | Tornado Warning | LWX | Albemarle, City of Charlottesville | 44 min |
| Jun 4, 7:01 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Shenandoah, Warren, City of Winchester | 44 min |
| Jun 4, 7:16 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, City of Charlottesville | 44 min |
Nearby
Tornado Warnings in Virginia, 2002Every tornado warning in 2002Tornadoes in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.